SOLDIERS BEWARE!
MSG Harold W. (Bud) Kinamon
 

BudonlyBudandWeeden.jpg



Dangers of Drug Patches Overlooked 

The FDA has cautioned about delivering painkiller fentanyl through the skin, but healthcare providers don't seem to be getting the message. Other drugs pose problems too.

From www.LATimes.com
By Ricardo Alonso-Zaldivar, Los Angeles Times Staff Writer
August 27, 2007

WASHINGTON -- Army Master Sgt. Harold Kinamon entered a military hospital in Ohio for routine respiratory surgery to help him sleep better. The operation, in October 2005, progressed smoothly. He went home with nothing more than a raw throat and a painkiller contained in an adhesive patch on his skin.

That night, Kinamon, 41, died in his sleep -- killed by an overdose of the drug delivered through the patch.

What made his death even more tragic was that the dangers of using skin patches to administer the particular painkiller he received, an opiumlike drug called fentanyl, were clearly understood at the time. Only three months earlier, the Food and Drug Administration -- responding to a number of similar deaths -- had issued a strong warning: Though beneficial under appropriate conditions, fentanyl patches should be used with great caution, and not for postoperative pain relief.

Kinamon's death reflects more than an individual misfortune. Healthcare providers nationwide are still not getting the message as fentanyl patches continue to be implicated in scores of deaths.

The effect of any patch can vary considerably from patient to patient. "Some people may not get enough of the drug, which defeats the purpose of taking it. And some may get too much... which is going to hurt some people," Furberg said.

For instance, heat affects the rate at which the skin absorbs a drug. Sunbathing, a hot shower or exercise can trigger an overdose.

Also, some people have thicker skin, which is more resistant to absorbing a drug. Speed of absorption can vary by a factor of about three, which can complicate finding the right dosage.

Another problem is psychological: Patients and medical professionals have a tendency to see patches as benign devices akin to a bandage. It's easy to forget the powerful, potentially dangerous drug within.

"Patches are not innocuous," said Kenneth Sloan, a medicinal chemist at the University of Florida whose research has shown wide variations in how quickly individuals absorb drugs through the skin. "One patch does not fit all."

That's why the FDA said in July 2005 that in the case of fentanyl, patches should be prescribed at the lowest practicable dose, should not be used to treat short-term pain or pain after an operation, and should only be used by patients already established on opioid drugs.

Patients and caregivers must be fully informed about safety, the FDA said.

According to Kinamon's sister Deana, that did not happen in his case. His patch provided the second-highest available dose of fentanyl. And she said she did not recall receiving special instructions about the patch when she picked her older brother up at the hospital. "They didn't even tell me it was a narcotic," she said. "They just said, 'Change it in three days.' "

He went in on his day off for surgery to correct his sleep apnea, said his sister. "There's honor in dying for your country on the battlefield, but there is really no kind of honor associated with that."

Harold Kinamon's case is an example of "totally inappropriate prescribing," according to Larry D. Sasich, pharmacist and professor at the Lake Erie College of Osteopathic Medicine in Pennsylvania.

Kinamon's hospital, Wright-Patterson Medical Center, declined to comment on his case, citing privacy laws. His doctor also declined an interview. The hospital says it has established safeguards for fentanyl patches since the Defense Department Patient Safety Program issued recommendations last year. (A hospital spokesman said federal law prevented him from discussing what the precautions entailed.)

In Los Angeles County and Florida, similar deaths continue to occur, statistics show. The L.A. County coroner's office investigated 32 accidental deaths related to fentanyl in 2006, the same number as in 2005, the year the FDA issued its warning. Florida authorities reported 126 accidental deaths related to fentanyl in 2006, a rate one expert in the state described as "steady."


Comments? Email Ricardo Alonso-Zaldivar, Los Angeles Times Staff Writer, at ricardo.alonso-zaldivar@latimes.com

(FOR BREVITY, ONLY PERTINENT INFORMATION IS REPRINTED ON THIS WEBSITE. The complete article is available at http://articles.latimes.com/2007/aug/27/nation/na-patches27)

 


MSG Harold W. (Bud) Kinamon, Jr., U.S. Army was admitted to Wright-Patterson Medical Center on 20 October 2005 for routine septoplasty, uvulopalatopharyngoplasty and turbinoplasty to treat his sleep apnea. He was discharged from the Medical Center on 21 October 2005. Prior to his discharge,  a 75 mcg/h Duragesic® Transdermal Patch (the second highest dose available) prescribed by Dr. Robert Tibesar was applied to MSG Kinamon's upper left back. In addition, he was given a filled prescription of Roxicet® which his hospital bracelet clearly indicated an allergy to. A maximum of 12 hours later, he lie dead.
 
Reckless medical care was provided by his attending physician/surgeon Dr. Robert Tibesar, the attending physician's commanding officer, nurses, pharmacists, and any other stafff involved in ordering, preparing, dispensing, and/or administering the contraindicated medication. Per the Greene County coroner, MSG Kinamon's death was directly attributable to the application of the contraindicated Duragesic® patch which delivered toxic levels of fentanyl to MSG Kinamon's system.
 
Despite the following warnings, Dr. Tibesar recklessly prescribed transdermal fentanyl. 
  • The Department of Defense Patient Safety Center included a brief warning in its September/October 2005 issue of Hot Topics. (not available)

Those responsible should be held accountable for the doctor's blatant recklessness. There must be a punishment severe enough to discipline the Air Force for its egregious conduct and discourage similar outcomes in the future. Dr. Tibesar had ready access to repeated warnings concerning the extreme risk of prescribing Duragesic® and the consequences of administering Duragesic® in absolute violation of its explicit directions for use. Nevertheless, he proceeded with conscious indifference for the life and safety of MSG Kinamon.

Given MSG Kinamon's medical history in a post-operative environment that did not begin to meet the specifications for "opiate tolerant," it should have been clear to Dr. Tibesar and associated staff that a high probability of death existed. In addition, Dr. Tibesar had a broad range of post-operative, non-opioid alternatives to consider that did not pose life-threatening risks. 

It is impossible for the Air Force to deny the immeasurable recklessness associated with (1) prescribing a contraindicated medication, and (2) prescribing a contraindicated medication at 6 times the suggested starting dose of 12.5 mcg/h, but then again, they do not have to deny it. Because of the Feres doctrine, there are no consequences for medical malpractice and this case along with numerous others will be buried and forgotten. In communications with Members of Congress and the bereft family, the Air Force arrogantly and cruelly flaunted the fact that it can not to be held accountable or be punished for the reckless death of a service member. In fact, "No malpractice premiums or business hassles" is listed as a benefit for healthcare careers in the Air Force. http://www.airforce.com/careers/subcatg.php?catg_id=3&sub_catg_id=1 It is no wonder that there are problems within the military health care system.


Flagatgrave.jpg

The dead cannot cry out for justice; it is a duty of the living to do so for them.
Lois McMaster Bujold